Missouri, 2003

Tornado in Missouri, May 4, 2003

May 4, 2003 · NWS SGF · 1 event in 1 county or zone

This tornado is a continuation of the Newton County tornado. A large tornado laid out a half mile wide path of destruction across southwest, central, and east central Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
33
Property damage
$28 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

This tornado is a continuation of the Newton County tornado. A large tornado laid out a half mile wide path of destruction across southwest, central, and east central Lawrence County. Several communities was affected, however, the community of Pierce City was hardest hit as the historic downtown of 100 plus year old buildings were completely destroyed. Around 229 homes, buisnesses, and outbuildings were destroyed while 320 were damaged. The tornado also claimed the lives of five local residents and injured 33. The tornado continued on the ground into the Christian County panhandle. Dale Taunton age 52, was taking cover inside a National Guard armory tornado shelter, but was not in the basement. He was deceased from being struck by debris and bricks.Wanda Sue Handly age 46, was in her mobile home north of Monett while the tornado approached. She was deceased from being tossed from trailer and hit by flying debris.Jacob Aldaba Rueda age 20 weeks, was blown from his mother's arms when the tornado struck their mobile home. He was deceased from being thrown one quarter of a mile from his location. Janet Eskridge age 52, was in her modular home when the tornado struck. She was deceased from being tossed several yards from her home.Vicki Lynn Lawrence age 39, was deceased from being hit by flying debris while her mobile home was being destroyed from the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 4:08 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 4, 4:08 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SUN MAY 4 2003

...MESOSCALE CONVECTIVE DISCUSSION...

SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY
WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN
ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI
AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF
150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND
INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG
TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO
SPRINGFIELD...TO BRANSON LINE.

SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN
ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG,
LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES
THROUGH BARTON COUNTY.

UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING
REPORTED WITH THE TORNADO IN CRAWFORD.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 4, 12:00 PM CST, 5 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003

...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
    VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
    DAMAGING WINDS IN EXCESS OF 70 MPH
    TORNADOS...INCLUDING THE POTENTIAL OF STRONG
               AND PARTICULARLY DAMAGING TORNADOS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
  AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
  AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.

  ADDITIONAL INFORMATION:

  A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
  AREA UNTIL 6 PM.

  DISCUSSION:

  CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
  STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
  FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
  LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
  OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
  AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
  BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
  ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
  THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
  EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING.

  CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
  AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
  DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
  WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
  LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.

  THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
  DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
  RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
  INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
  TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
  THREATENING WEATHER APPROACHES.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
  OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
  TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
  PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
  THE REMAINDER OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, May 4, 3:43 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    4 NW MC CUNE              KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY ICT WX.
Local storm report, May 4, 4:02 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    4 NW MC CUNE              KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY ICT WX.

0500 PM    GIRARD                    KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 4:36 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LIBERAL                   MO   TORNADO
05/04/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 4, 5:04 PM CST, 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050600-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 237...IN
EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LINDENBERG
Local storm report, May 4, 5:05 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 N LAMAR                 MO   TORNADO
05/04/03   BARTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Springfield radar (KSGF), 68 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lawrence

When
May 4, 5:58 PM CST to 6:35 PM CST
Where
Lawrence County, 4 mi WSW of Pierce City
Rating
F3
Path length
25 mi
Path width
880 yd
Deaths
5 direct, 0 indirect
Injuries
33 direct, 0 indirect
Property damage
$28 million
Reported by
NWS STORM SURVEY
Coordinates
36.933, -94.067

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Lawrence2003-05-0446FemaleMobile/Trailer HomeDirect
Tornado, Lawrence2003-05-0452MaleOtherDirect
Tornado, Lawrence2003-05-041MaleMobile/Trailer HomeDirect
Tornado, Lawrence2003-05-0452FemalePermanent HomeDirect
Tornado, Lawrence2003-05-0439FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358181.